Nebraska, 2017

Winter Weather in Nebraska, December 21, 2017

December 21, 2017 · NWS FSD · 2 events in 2 counties and zones

Frontogenetic forcing along and advancing arctic cold push produced widespread light snowfall. Before saturating to cold enough temperatures, there was a brief period of light freezing drizzle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Frontogenetic forcing along and advancing arctic cold push produced widespread light snowfall. Before saturating to cold enough temperatures, there was a brief period of light freezing drizzle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 21, 11:36 AM CST, 24 minutes earlier.

Area forecast discussion, Dec 21, 11:36 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1136 AM CST Thu Dec 21 2017

.UPDATE...
Issued at 1101 AM CST Thu Dec 21 2017

A band of moderate snow will slowly migrate to the south through
the late morning and afternoon hours. Snowfall rates of 1/2 to 1
inch per hour have lead to quick accumulations under this band.
Winter Weather Advisories have been issued to cover the higher
totals and quick snow accumulations.

Additionally, northwest Iowa, far southeast South Dakota, and far
northeast Nebraska will see light freezing drizzle and mixed
precipitation change over to snow this afternoon, as cloud tops
will slowly cool. The additional light snow on top of any ice will
quickly lead to winter travel conditions. Also, wet, untreated
roads will likely freeze as cooler air moves in this evening.
Winter Weather Advisories have also been issued to cover these
impacts.

&&

.SHORT TERM...(Today and Tonight)
Issued at 236 AM CST Thu Dec 21 2017

Models trending a little upward in QPF amounts across the area, as
well as trending just slightly northward with the band of
precipitation. The GFS is the furthest north, placing the band of
light precipitation closer to the highway 14 corridor, but the
general consensus places the band along the axis of a line from near
Gregory SD to Dell Rapids to Windom where 1 to 3 inches of snow will
be possible. Locally higher amounts may be possible in south central
SD where some enhanced forcing and lift arrives this morning.
Amounts rapidly trail off heading towards Huron, as well as heading
into northwest Iowa. Most areas in the forecast area will see 2
inches or less.

Initial precipitation will struggle to reach the surface with a dry
mid level layer putting a damper on things. With the stronger cold
air advection arriving mid morning, light snow will become likely
across the forecast area with the band setting up in the
aforementioned axis and gradually shifting east southeast through the
region into the afternoon. With the dendritic layer at times lacking
within the cloud deck, some spotty light freezing drizzle or
freezing rain could be possible at times, mainly in portions of
northwest Iowa. Areas south of I-90 in SD will likewise see some
spotty drizzle at times, but should quickly switch over to snowfall
with cold air advection arriving sooner. As cold air advection and
light snowfall works into northwest Iowa this afternoon, this
forcing and the light snowfall becomes more widespread here, the
rapidly weakens, resulting in minimal accumulations here. Northerly
winds will gust to 20 to 30 mph at times today, which will result in
visibility reductions at times while snow is falling. But with most
locations in the forecast area seeing 2 inches or less of snowfall,
will not issue any headlines at this time. Will need to keep an eye
on the freezing drizzle potential and reevaluate headlines if it
looks like a greater concern than current thinking.

Snow will taper off this evening from northwest to southeast, ending
in northwest Iowa late tonight. Temperatures will be fairly steady
or even fall a bit through the daytime while lows tonight fall into
the single digits to mid teens.

.LONG TERM...(Friday through Wednesday)
Issued at 236 AM CST Thu Dec 21 2017

West northwest upper level flow on Friday will lead to seasonal
temperatures in the 20s and lower 30s as low level winds turn
southwest to west. Partly cloudy skies and predominately dry
conditions are expected. Another cold front arrives Friday
evening, bringing another shot of colder air from Canada. The
frontal passage will be dry, but breezy northerly winds and mostly
cloudy skies return. Saturday will be cooler but still remaining
in the upper teens and 20s for highs and single digits for lows.

A reinforcing shot of cold air arrives for Sunday into Sunday
night, leading lows on Christmas morning near zero and wind chills
dropping into the single digits and teens below zero. The cold
airmass looks like it will stick around into the first half of
next week, with lows near zero and highs in the teens.
Precipitation chances are uncertain, but with several waves
tracking through the area during the arctic outbreak, light snow
chances remain in the forecast.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM CST Thu Dec 21 2017

Light to moderate snow will impact all TAF sites early in the
forecast period. Impacts are expected to be mostly MVFR/IFR with
occasional LIFR visibility reductions at FSD. Conditions will
slowly improve this afternoon and evening, with visibility
increasing followed by MVFR ceilings giving way to VFR conditions
by early Friday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 9 PM CST this evening for
     SDZ066>071.

     Winter Weather Advisory until 3 PM CST this afternoon for SDZ050-
     053>065.

MN...Winter Weather Advisory until 3 PM CST this afternoon for MNZ071-
     072-080-081-089-090-097-098.

IA...Winter Weather Advisory until 9 PM CST this evening for
     IAZ001>003-012>014-020>022-031-032.

NE...Winter Weather Advisory until 9 PM CST this evening for NEZ013-
     014.

&&

UPDATE...VandenBoogart
SHORT TERM...08
LONG TERM...08
AVIATION...Ferguson
Hazardous weather outlook, Dec 21, 3:43 AM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
343 AM CST Thu Dec 21 2017

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-050-052>070-
220945-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-
343 AM CST Thu Dec 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Light snow will become likely this morning and continue into this
evening. Freezing drizzle may briefly fall this morning along and
south of I-90 but will quickly change to light snow. Amounts are
expected to be 1 to 2 inches with locally higher amounts in south
central South Dakota. Gusty winds will accompany the snowfall,
causing brief reduced visibility at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much cooler conditions are expected this weekend into early next
week. Wind chill readings may fall to ten to 20 degrees below
zero by Christmas morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-220945-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
343 AM CST Thu Dec 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Patchy freezing drizzle will be possible this morning, before
changing over to light snowfall this afternoon. Any ice accumulation
is expected to be minimal, though there could be isolated
slippery spots on sidewalks and roadways. Snowfall amounts will
generally be around a half inch or less.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much cooler conditions are expected this weekend into early next
week. Wind chill readings may fall to ten degrees below zero by
Christmas morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ038-039-220945-
Beadle-Kingsbury-
343 AM CST Thu Dec 21 2017

This Hazardous Weather Outlook is for portions of east central
South Dakota.

.DAY ONE...Today and Tonight

Light snow is expected through this afternoon. Snowfall amounts
will generally be around a half inch or less. Gusty winds will
accompany the snowfall, causing reduced visibility at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Much cooler conditions are expected this weekend into early next
week. Wind chill readings may fall to ten to 20 degrees below
zero by Christmas morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 21, 10:03 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 AM CST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             FLANDREAU               44.05N 96.60W
12/21/2017  E3.5 INCH        MOODY              SD   CO-OP OBSERVER

&&
Local storm report, Dec 21, 10:12 AM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 AM CST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     SNOW             PIPESTONE               44.00N 96.31W
12/21/2017  M3.0 INCH        PIPESTONE          MN   CO-OP OBSERVER

&&
Local storm report, Dec 21, 10:16 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 AM CST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     SNOW             2 N CHESTER             43.92N 96.93W
12/21/2017  E2.5 INCH        LAKE               SD   CO-OP OBSERVER

&&
Local storm report, Dec 21, 10:23 AM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1023 AM CST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     SNOW             1 NNW CHANDLER          43.94N 95.95W
12/21/2017  E2.5 INCH        MURRAY             MN   PUBLIC

&&
Local storm report, Dec 21, 11:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     SNOW             5 S CHAMBERLAIN         43.74N 99.32W
12/21/2017  M3.4 INCH        BRULE              SD   CO-OP OBSERVER

&&
Local storm report, Dec 21, 11:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1141 AM CST THU DEC 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     SNOW             STICKNEY                43.59N 98.44W
12/21/2017  E4.3 INCH        AURORA             SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dakota

When
December 21, 12:00 PM CST to 10:00 PM CST
Where
Dakota forecast zone
Reported by
COOP Observer
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Periods of late morning and early afternoon freezing drizzle produced a light glaze on roadways, prior to snowfall which accumulated one to three inches. Snowfall of 2.5 inches was reported at Emerson.

Winter Weather, Dixon

When
December 21, 12:00 PM CST to 10:00 PM CST
Where
Dixon forecast zone
Reported by
COOP Observer
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Periods of late morning and early afternoon freezing drizzle produced a light glaze on roadways, prior to snowfall which accumulated to around an inch. Snowfall of 1.0 inches was reported at Newcastle.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731397, 731398.